Study Sheds Light on Mystery of Bone Loss from Drug for Epilepsy and Bipolar Disorder

by Kathy Jones on  August 5, 2010 at 9:21 PM Research News
RSS Email Print This Page Comment bookmark
Font : A-A+

A possible explanation for the bone loss that may occur following long-term use of a medicine widely used to treat epilepsy, bipolar disorder, and other conditions is being reported by scientists.
 Study Sheds Light on Mystery of Bone Loss from Drug for Epilepsy and Bipolar Disorder
Study Sheds Light on Mystery of Bone Loss from Drug for Epilepsy and Bipolar Disorder

The drug, valproate, appears to reduce the formation of two key proteins important for bone strength, they said. Their study, which offers a solution to a long-standing mystery, appears in ACS' monthly Journal of Proteome Research.

Glenn Morris and colleagues point out that use of valproate, first introduced more than 40 years ago for the prevention of seizures in patients with epilepsy, has expanded. Valproate now is prescribed for mood disorders, migraine headache, and spinal muscular atrophy (SMA), a rare genetic disease that causes loss of muscle control and movement. Many SMA patients develop weak bones as a result of the disease itself, making further bone loss from valproate especially undesirable. Doctors have known about the bone-loss side effect, but until now, there has been no molecular explanation.

In an effort to determine why bone loss occurs, the scientists profiled valproate's effects on more than 1,000 proteins in the cells of patients with SMA. They found that valproate reduced production of collagen, the key protein that gives bone its strength, by almost 60 percent. The drug also reduced levels of osteonectin, which binds calcium and helps maintain bone mass, by 28 percent. "The results suggest a possible molecular mechanism for bone loss following long-term exposure to valproate," the article notes.



Source: Eurekalert

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

Related Links

More News on:

Drug Toxicity Epilepsy Infantile Cortical Hyperostosis Febrile Fits / Febrile Convulsions Signature Drug Toxicity Reye’s Syndrome Bipolar Disorder Convulsions Renal Osteodystrophy / Mineral Bone Disorder Electroencephalogram 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Advertisement
Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

Advertisement

News Category

News Archive